Texas, 2020

Damaging Winds in Texas, June 18, 2020

June 18, 2020 · NWS MAF · 3 events in 1 county or zone

An upper level ridge was over West Texas with hot temperatures across the area. There was a dryline across the Permian Basin, and an upper level disturbance moved over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was over West Texas with hot temperatures across the area. There was a dryline across the Permian Basin, and an upper level disturbance moved over the area. High moisture and instability were present along and east of the dryline. These conditions resulted in thunderstorms across the Permian Basin that produced strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 18, 5:42 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 18, 5:42 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
642 PM CDT Thu Jun 18 2020

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

Thunderstorms this evening should remain east of area terminals,
though outflow boundaries may impact MAF within the next couple of
hours. Away from storms/boundaries, southwesterly winds this
evening will back to the south/southeast after sunset at all but
CNM, with wind speeds remaining elevated/intermittently gusty at
MAF/INK/FST through the remainder of the period. There may be some
MVFR ceilings toward daybreak, though these should remain just
east of MAF/FST, thus VFR conditions are expected to prevail.
Additional storms are possible affecting MAF/FST after 20Z.

&&

.PREV DISCUSSION... /issued 220 PM CDT Thu Jun 18 2020/

DISCUSSION...
Several weak upper level disturbances will ride through and continue
to weaken an upper level ridge that is residing over the forecast
area through Saturday. These disturbances will combine with
strong daytime heating and low and mid level moisture along a
surface trough to produce widely scattered to scattered (mainly
afternoon and evening) thunderstorms through Saturday. The best
chance will be across west Texas, especially Friday evening, as a
boundary/outflow sinks south across the Permian Basin providing
an additional convective focus. A few storms will be severe each
afternoon and evening through Saturday given progged capes in
excess of 2000 j/kg and wind shear of 15 to 30 knots. Temperatures
will remain above normal through the period.

By Sunday the flow aloft is forecast to become northwesterly as an
upper level ridge rebuilds across the southwest United States.
This will push the best chance of thunderstorms further east into
the eastern Permian Basin and Big Bend Sunday as the surface
trough/dryline moves toward those regions.

For much of the next work week a north to northwest flow aloft
regime is expected to reside over the forecast area with much
above normal temperatures anticipated. NBM guidance continues to
be on the low side for precipitation chances but this could change
if more discernible upper level disturbances can be identified
rotating around the upper ridge in later guidance runs. In
addition the potential for low level boundaries approaching from
the north will also need to be monitored that could provide for
another focus for storm development.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  95  71  96 /  20  20  40  20
Carlsbad                       64 100  66 101 /   0  10  10  20
Dryden                         73  96  73  97 /  20  20  30  20
Fort Stockton                  72  96  70  96 /  20  30  20  30
Guadalupe Pass                 68  91  65  90 /   0  10  10  20
Hobbs                          67  94  65  98 /  10  20  20  20
Marfa                          58  92  59  93 /  20  40  20  40
Midland Intl Airport           73  95  70  97 /  20  20  30  20
Odessa                         73  95  70  96 /  20  20  20  20
Wink                           73  99  71 101 /  10  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

84
Hazardous weather outlook, Jun 18, 2:49 AM CST, 16 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
349 AM CDT Thu Jun 18 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-190900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
349 AM CDT Thu Jun 18 2020 /249 AM MDT Thu Jun 18 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight
Thursday scattered thunderstorms are most favored in the area
between Marfa, Fort Stockton, the Big Bend, and Dryden, a few storms
will be possible across the Permian Basin too. Some storms could be
strong with downburst wind gusts to around 55 mph, small hail, heavy
rain and frequent lightning.

Elevated fire weather conditions are expected across parts of
Southeast New Mexico, the Guadalupe Mountains, and the Sacramento
Foothills this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a slight chance of strong to severe thunderstorms Friday
across parts of the Trans Pecos and the Permian Basin. Damaging
downburst winds, large hail, heavy rain and frequent lightning are
the main concerns.

Elevated fire weather conditions are expected across parts of
Southeast New Mexico, the Guadalupe Mountains, and the Sacramento
Foothills on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Friday.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 18, 4:13 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
513 PM CDT Thu Jun 18 2020

TXZ051-182300-
Martin TX-
513 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARTIN COUNTY UNTIL 600
PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lenorah, or 11 miles southwest of Ackerly. This storm was nearly
stationary.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lenorah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3217 10196 3241 10195 3250 10176 3240 10169
      3228 10169
TIME...MOT...LOC 2213Z 337DEG 2KT 3238 10182

29
Special weather statement, Jun 18, 4:32 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
532 PM CDT Thu Jun 18 2020

TXZ069-182315-
Upton TX-
532 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UPTON COUNTY UNTIL 615 PM
CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Rankin, moving east at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3120 10228 3143 10220 3150 10184 3119 10185
TIME...MOT...LOC 2232Z 260DEG 11KT 3137 10204

29
Special weather statement, Jun 18, 4:58 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
558 PM CDT Thu Jun 18 2020

TXZ052-182345-
Howard TX-
558 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOWARD COUNTY UNTIL
645 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Big Spring. This storm was nearly stationary.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Spring, Big Spring Country Club, Knott, Elbow and Big Spring
McMahon-Wrinkle Airpark.

This includes Interstate 20 between mile markers 164 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3214 10169 3240 10169 3242 10141 3216 10137
TIME...MOT...LOC 2258Z 198DEG 4KT 3224 10160

29
Special weather statement, Jun 18, 5:17 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
617 PM CDT Thu Jun 18 2020

TXZ069-190000-
Upton TX-
617 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UPTON COUNTY UNTIL 700 PM
CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Rankin, moving northeast at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3117 10201 3124 10229 3165 10201 3161 10180
      3121 10180
TIME...MOT...LOC 2316Z 231DEG 5KT 3132 10200

29
Special weather statement, Jun 18, 5:49 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
649 PM CDT Thu Jun 18 2020

TXZ051-052-190030-
Martin TX-Howard TX-
649 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOWARD AND EAST
CENTRAL MARTIN COUNTIES UNTIL 730 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Big Spring. This storm was nearly stationary.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Spring, Lomax, Big Spring Country Club, Knott, Elbow and Big
Spring McMahon-Wrinkle Airpark.

This includes Interstate 20 between mile markers 163 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 10148 3210 10165 3221 10175 3244 10162
      3235 10134
TIME...MOT...LOC 2349Z 236DEG 3KT 3226 10160

29
Special weather statement, Jun 18, 6:33 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
733 PM CDT Thu Jun 18 2020

TXZ051-052-062-063-190115-
Midland TX-Martin TX-Glasscock TX-Howard TX-
733 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK...
NORTHEASTERN MIDLAND...SOUTHWESTERN HOWARD AND SOUTHEASTERN MARTIN
COUNTIES UNTIL 815 PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Lomax, or 12 miles northwest of Garden City. This
storm was nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Big Spring, Greenwood, Stanton, Lomax, Big Spring McMahon-Wrinkle
Airpark, Elbow and Spraberry.

This includes Interstate 20 between mile markers 146 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3187 10177 3211 10202 3226 10152 3195 10140
TIME...MOT...LOC 0033Z 236DEG 2KT 3200 10161

29

The radar

The Midland/Odessa radar (KMAF), 56 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howard

When
June 18, 6:52 PM CST
Where
Howard County, 1 mi SSE of Lomax
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
32.107, -101.624

A thunderstorm moved across Howard County and produced an 83 mph wind gust at the mesonet site near Lomax.

Thunderstorm Wind, Howard

When
June 18, 6:56 PM CST
Where
Howard County, 1 mi SSE of Lomax
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
32.107, -101.624

A thunderstorm moved across Howard County and produced a 69 mph wind gust at the mesonet site near Lomax.

Thunderstorm Wind, Howard

When
June 18, 7:35 PM CST
Where
Howard County, 4 mi WSW of Big Spring
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
32.228, -101.533

A thunderstorm moved across Howard County and produced a 61 mph wind gust at the AWOS site near Big Spring.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891667, 891669, 891670.